Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 39, NWS Shreveport, LA

July 6, 20204 counties in Texas

NWS Shreveport, LA issued this flash flood warning at Jul 6, 2020, 2:30 PM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2020, 2:30 PM CDT (19:30 UTC)
Expired
Jul 6, 2020, 5:30 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Cass County, TX, Franklin County, TX, Morris County, TX, Titus County, TX

The radar

The Shreveport radar (KSHV), 122 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WGUS54 KSHV 061930
FFWSHV
TXC067-159-343-449-062230-
/O.NEW.KSHV.FF.W.0039.200706T1930Z-200706T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
230 PM CDT Mon Jul 6 2020

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Southwestern Cass County in northeastern Texas...
  Northern Franklin County in northeastern Texas...
  Central Morris County in northeastern Texas...
  Central Titus County in northeastern Texas...

* Until 530 PM CDT.

* At 230 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Mount Pleasant, Daingerfield, Linden, Hughes Springs, Lone Star, 
  Omaha, Cason, Cookville, Rocky Branch, Jenkins, Avinger and Roeder.

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3302 9433 3288 9458 3311 9497 3319 9512
      3320 9514 3330 9529 3336 9516

FLASH FLOOD...RADAR INDICATED

$$

09

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 12:59 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 6, 12:59 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1259 PM CDT Mon Jul 6 2020

AVIATION...

A weak disturbance pushing into east Texas will continue to bring
scattered showers and thunderstorms with MVFR conditions and
brief IFR conditions across the terminals into the evening. The
chance of showers and thunderstorms will continue overnight across
the terminals. MVFR ceilings will develop across the terminals by
the pre-dawn hours. Winds will be light and variable through much
of the TAF period with brief wind gusts to 20-25kts possible in
thunderstorms. /04-Woodrum/

PREV DISCUSSION... /issued 1204 PM CDT Mon Jul 6 2020/

UPDATE...

The latest RAP mid-level analysis show a 500mb weak short wave along
the TX/OK border with this energy slowly rotating south-
southeastward into East Texas. At the surface, a weak 1010mb low is
observed north of the DFW metro with an poorly-defined weak surface
trough extending eastward from this feature into East Texas and
northern Louisiana. With weak cyclonic flow observed in the 500mb-
sfc layer near the wave, this area of weak low pressure is aiding in
development of showers and thunderstorms in a very moist environment
with PWAT values in the 2-2.25" range. Instability is limited to
1000-1500 J/kg over much of the area with ongoings showers and
thunderstorms limiting energy. The exception is north of Texarkana
where SBCAPE values are in the 2500-3000 J/kg range. More widespread
showers with embedded isolated thunderstorms are rotating around the
wave into East Texas with numerous showers and scattered
thunderstorms developing along a corridor from Idabel/Broken Bow
southeastward to Texarkana into extreme northwest Louisiana.

The mid-level short wave and surface low will only slowly edge
eastward from their current position today, with showers and
thunderstorms slowly rotating around the feature and increasing in
coverage across the area. With ongoing convection across the area,
that will limit instability to around 2500 J/kg by this afternoon
with weak shear in place. Thus, do not anticipate a severe threat
today. The bigger concern is the potential for localized flash
flooding given storms potentially training over areas becoming
saturated from rain on previous days and today's rain. The Weather
Prediction Center (WPC) has Deep East Texas highlighted in a
Marginal Risk in its Excessive Rainfall Outlook. A cloudy day is
expected across much of the area today with the exception being
the eastern periphery of the wave along an area from El Dorado to
Monroe where more partly cloudy skies are expected.

While showers and thunderstorms will begin to decrease in intensity
this evening with the loss of heating, the wave to the west of the
area will continue to slowly edge eastward and providing forcing for
scattered showers and thunderstorms overnight. With this in mind,
kept 40-50% POPs overnight.

For temperatures, highs were adjusted up a few degrees for El
Dorado/Monroe with more sunshine on the eastern edge of cloud
coverage. Otherwise, temps were lowered slightly for portions of
Deep East Texas and East Texas where ongoing showers and cloud
coverage should help limit highs today. Highs will range from the
mid 80s in East Texas and Deep East Texas to the lower 90s in the
ArkLaMiss. For lows, forecast is closest to the National Blend of
Models (NBM) with lows in the lower to mid 70s across the area.
/04-Woodrum/

PREV DISCUSSION... /issued 342 AM CDT Mon Jul 6 2020/

SHORT TERM.../Today through Tuesday/

Did maintain likely/categorical pops going through the morning
Tuesday across much of E TX/N LA/extreme Srn AR, with the
convection slowly shifting ENE during the afternoon as the primary
elevated circulation along the shear axis begins to gradually
shift E into SW AR/N LA. Did trend max temps Tuesday near the NBM
guidance, but should the convection remain widespread even during
the afternoon, these may need to be scaled back a few more degrees
in later forecasts.

15

LONG TERM.../Tuesday Night through Monday/

The persistent weakness in the mid levels of the atmosphere,
responsible for the continued high rain chances for the last several
days, will be in place for one more day on Wednesday with scattered
to numerous showers and thunderstorms. This weakness is forecast to
lift out into the Appalachians by Thursday, being helped eastward by
and ridge of high pressure aloft that will also expand eastward from
the Four Corners Region of the country into the Plains. With the
arrival of this ridge axis will be much lower atmospheric moisture in
the form of lower PWATS, less in the way of upper forcing and
warming lower levels which will be best characterized by hotter
afternoon temperatures as we move into the end of the week. Did keep
slight chance pops across our extreme northern and eastern zones for
Friday given a weak disturbance rounding the ridge axis but given
the lower pwats across our region, would not think there would be
much in the way of storm coverage.

While the center of the upper level 600 dam ridge will remain
centered over the Four Corners region through the upcoming weekend,
the ridge axis will likely extend far enough into our region from
the west to limit anything but very isolated thunderstorm chances
that are too limited to mention this far out in the forecast. As we
move into the following work week, there are indications that this
ridge axis may begin to migrate more eastward into the Plains which
would further put a damper on any precipitation chances and further
enhance the heat.

Speaking of the heat, as our region becomes more under the influence
of this ridge axis to our west, look for temperatures to respond
accordingly. Highs will climb back into the lower and middle 90s
areawide for Thu, middle 90s areawide for Fri with mid to upper 90s
for the upcoming weekend, maybe pushing 100 degrees across our
western zones for Sun into Mon. Given how wet our soils are, we may
be hard pressed to see the mixing down of afternoon dewpoints. The
end result will likely be a return to Heat Advisory criteria as
early as the end of the work week but especially for the upcoming
weekend.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  85  74  89 /  40  80  40  60
MLU  74  86  73  87 /  40  80  40  70
DEQ  72  87  71  88 /  30  50  20  60
TXK  72  86  73  87 /  30  60  30  60
ELD  72  85  72  88 /  40  60  30  70
TYR  73  86  74  92 /  50  70  40  40
GGG  73  85  73  92 /  50  70  40  50
LFK  75  87  75  93 /  50  60  40  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

04/13/15
Hazardous weather outlook, Jul 6, 1:06 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
106 PM CDT Mon Jul 6 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
106 PM CDT Mon Jul 6 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms will be possible once again
today across the Four State Region. While an isolated severe
thunderstorm cannot be ruled out, these storms will produce strong
wind gusts, frequent cloud to ground lightning and brief heavy
downpours. Isolated flash flooding will be possible These
thunderstorm chances will likely carry over into the evening and
overnight hours as well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous thunderstorms will continue across the Four
State Region through at least Wednesday. Again, some of these
storms could be strong but widespread severe thunderstorms are not
expected at this time. A drying trend should commence Thursday
through the upcoming weekend but it will become very hot during
this time as well. A Heat Advisory will likely be needed by the
end of the week into the weekend for afternoon heat indices
meeting or exceeding 105 degrees areawide.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters should not be needed through
tonight. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

09

In the hours before

Local storm report, Jul 6, 8:52 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
852 AM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      5 N HALLSVILLE          32.57N 94.58W
07/05/2020                   HARRISON           TX   COCORAHS

            A COCORAHS OBSERVER AND RETIRED NWS EMPLOYEE
            REPORTED THAT PAGE CREEK WAS OUT OF ITS
            BANKS AND FLOODED PORTIONS OF WALKERS MILL
            ROAD NORTH OF HALLSVILLE. HIGH WATER FLOODED
            SEVERAL NEARBY FIELDS AND YARDS, AND
            SANDBAGS WERE NEEDED TO KEEP THE WATER OUT
            OF A HOME. 6.43 INCHES OF RAIN WAS RECORDED
            BETWEEN 400-730 AM ON THE 5TH.

&&

15
Local storm report, Jul 6, 1:34 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
134 PM CDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     FLASH FLOOD      2 W TEXARKANA           33.45N 94.04W
07/06/2020                   MILLER             AR   LAW ENFORCEMENT

            FLASH FLOODING REPORTED ON SEVERAL ROADS IN
            TEXARKANA WITH VEHICLES FLOODED.

&&

WOODRUM

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:04 PM CDTSpecial Weather StatementSHVWood56 min
Jul 5, 7:58 PM CDTSpecial Weather StatementSHVGregg, Smith62 min
Jul 5, 8:38 PM CDTSevere Thunderstorm WarningSHVGregg, Rusk, Smith52 min
Jul 5, 9:21 PM CDTSpecial Weather StatementSHVPanola54 min
Jul 5, 9:30 PM CDTSpecial Weather StatementSHVRusk45 min
Jul 5, 10:10 PM CDTSpecial Weather StatementSHVHarrison65 min
Jul 5, 10:12 PM CDTSpecial Weather StatementSHVRusk63 min
Jul 5, 11:10 PM CDTSpecial Weather StatementSHVSan Augustine, Shelby65 min
Jul 6, 10:11 AM CDTAreal Flood AdvisorySHVCass, Harrison, Marion3 hr
Jul 6, 12:16 PM CDTFlash Flood Warning Considerable damage threatSHVBowie60 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.